Thursday, January 18, 2018

Uncontrolled movements / tics with Vyvanse

  • There are multiple ADHD meds out on the market and everyone has a different type of genetic make up. That means that a medication that works for you may not work for your friend’s child. For example, Ritalin did not work for Ellie, but Adderall helped her for years. The opposite is true for one of her peers. Side effects experienced are not the same from one person to the next. So while Ellie had an uncommon reaction to Vyvanse, it may be the miracle drug for another child. This blog post by no means is intended to slam the ADHD medication Vyvanse or say it is a horrible med because it’s not. All meds, even Tylenol can have serious side effects. This is just a post to update what has been going on with Ellie.*

Video taken at school 6 hours post Vyvanse.


The Beginning 
When Ellie was 22 months old, we saw a developmental pediatrician.  In the room during testing, barely walking, she shoved the exam table across the room, hoisted herself with just her arms onto the table and then rushing down, and mouthed a developmental tool so much that we couldn’t get it out of her mouth to even test her.

At home, she had the continual mouthing making it difficult for her to play with toys, eat, and even use writing implements.  Her hyperactivity looked like excessive, dangerous, non-purposeful climbing.  She would have this glassy look in her eyes.  Then there was the usual impulsivity and distractability.  

Things were so bad that I had to hold her while on the phone, and bring her into the bathroom with me where she would hang from the shower curtain or climb into the sink with the water on.  I was in tears with the developmental pediatrician.  Something had to be done. Thus began Ellie’s journey for managing 
ADHD.

We started off with ABA (applied behavior analysis) therapy, which is often used in Autism, but occasionally in ADHD.  We added in short-acting guanfacine AKA Tenex (a nonstimulant medication).  With the addition of Tenex, the hyperactivity significantly decreased, but she still had the other behaviors.  She was 3 years-old at the time.


Starting Stimulants - A Light Switch
By 4 years-old, it was obvious that the mouthing, impulsivity, and distractability were severely impairing her daily activities and learning.  It was recommended that we try a stimulant medication.  I opted to wait. . . until she was 4.5 years old.  I regret waiting.  She started Adderall after a trial of Ritalin that did not work well.  It took 3 doses changes before we saw anything.  I kid you not, it was like a light switch went off.  She could focus, she could sit, she could finally experience the joys of playing in a sandbox or coloring.

Medication Roulette
As always, good things come to an end.  By 7 years -old, she was maxed out on the Adderall so we added in Risperdal.  This worked well and she finally, after 3 years of not growing, she started to gain weight. .  . a lot of weight and rapidly.  Seven pounds in 6 weeks and she slowly continued to gain over the year.

Of course, 9 months later, the Adderall completely stopped working so stopped it and we added in 10mg of Vyvanse while continuing the Risperdal. It worked!

And. . . More Weight Gain
Unfortunately, 6 weeks ago, Ellie started to experience worsening reflux with vomiting.  The doctor added in Cyproheptadine to increase gastric emptying.  This medication was her old appetite stimulant.  You can see where I am going with this.

Ellie started eating a huge breakfast, 2 lunches at school (she would eat her entire lunch at snack time and then have to buy lunch at lunch time) and would eat from 4pm-6pm.  Which, led to more rapid weight gain.  I felt the need to do something.  As she had gained over 14 lbs in 1 year.


Time to Stop the Risperdal
Yes, the Risperdal work for her behaviors when paired with a stimulant medication, but my thought was we could knock out this mediation and increase the Vyvanse since she was tolerating the 10 mg. Thus, we began a month-long weaning program.  Let’s just say her ADHD was unbearable.  Hitting, hyperactive, oppositional, impulsive with throwing, distracted to the extent that it would take 7 minutes just to get her shoes on (remember the movie “UP” with the dog and “squeril”? - yes, like that). Add in the tantrums due to being unable to regulate herself and also poor communication skills, well, it was tough - especially when she got kicked out of her special needs dance class last week and she couldn’t understand why.


An Undesirable Effect from Vyvanse Increase
Last week, her Vyvanse was increased to 20 mg.  We saw some face rubbing and thought it was allergies.  We also saw some jaw popping, but we thought she was doing it on purpose for sensory reasons.  We were wrong.

On Tuesday, her Vyvanse was upped to 30 mg.  We did it Tuesday as it was a snow/ice day and I could monitor her.  Nothing of great excitement occurred. 

Then Wednesday, after arriving at school, I get the call and a video.  Ellie had uncontrolled movements and tics.  Face rubbing, crossing eyes, head shaking, jaw movements, fingers twitching, arm waving, feet shaking and tapping.  At home, it was so bad that she was practically falling off the toilet and she couldn’t even get food to her mouth.  




Taken 11.5 hours after Vyvanse

How do you treat it?  Well, you don’t.  You have to wait for it to get out of the system.  Vyvanse’s half life is 10-12 hours, meaning that a fair amount of it should be out of her system, but it can take a few days for it to be completely out.  At 13.5 hours, it was just as bad and it was also time for her bedtime Clonidine.  Clonidine is sometimes used to decrease tics in those who have Tourette’s syndrome.  Once it kicked in, it decreased her movements by 50% and she was able to sleep.  This morning, they are much better, but she still has the movements.  Neurology says it may be another 1-2 days before it is completely out of her system.

Where Do We Go From Here?
I am not sure.  There are several other medications out there.  She tolerated Adderall so well that perhaps the long-acting, extended release will work. We could put her back on Risperdal, but she would still need something else with it.  I am nervous and stressed.  I don’t want her to endure trial and error of a bunch of meds.  I don’t want to go through several weeks of finding the right med, the right dose, and with minimal side effects.  My heart hurts for her.




Follow us on Facebook! https://www.facebook.com/pages/The-Chronicles-of-Ellie-Bellie-Bear/216738345037166

3 comments:

  1. So very sorry to read this. Sending hugs to you and Ellie and your family. Really hope you find the right combination to get her back to feeling good and helping her symptoms.

    ReplyDelete
  2. Poor sweet baby! I prayed for her and for you...

    ReplyDelete

I love your comments and I read each and every single one of them.